Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 170, NWS Jackson, MS

April 12, 2009Adams County, Mississippi; Concordia Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Apr 12, 2009, 3:53 PM CDT for Adams County, Mississippi; Concordia Parish, Louisiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2009, 3:53 PM CDT (20:53 UTC)
Expired
Apr 12, 2009, 4:45 PM CDT
In force
52 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Concordia Parish, LA, Adams County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 1:53 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2009-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2009-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 12:06 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Apr 12, 12:06 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1206 PM CDT SUN APR 12 2009

.DISCUSSION...THE DEWPOINTS TO WEST WERE STEADILY INCREASING AS THE
WARM FRONT TRACKED NORTH. SEVERE STORMS WERE STARTING TO EXTEND INTO
THE WESTERN ZONES. RUC SHOWS 700-500MB LAPSE RATES AROUND 7 OR 8 WITH
500MB TEMPERATURES AROUND -12 TO -13. MORNING SOUNDINGS SHOW ELEVATED
INSTABILITY...BUT THE LOWER LEVELS AT JACKSON WERE STILL DRY. LOOKING
FOR ELEVATED HAIL PRODUCING STORMS CONTINUE FOR THE WESTERN PORTIONS
OF THE CWA...MAINLY THE LOUISIANA PARISHES AND SOUTHEAST ARKANSAS
COUNTIES INTO THE EARLY AFTERNOON. THE LINE OF STORMS WAS ALREADY
BARING DOWN ON WESTERN LOUISIANA AND WILL LIKELY BE MOVING INTO THE FAR
WESTERN PORTIONS OF THE CWA AROUND 2 PM. MADE SOME SMALL ADJUSTMENTS
TO THE WEATHER GRIDS TO INCREASE THUNDER WORDING IN THE WEST.
THINKING AT THIS TIME THAT LINE OF STORMS WILL BE OVER SE AR/NE LA
FROM 2-4...ALONG THE RIVER 3-6 INTO THE I-55 CORRIDOR FROM 5-8 AND
INTO THE EAST FROM 8-12A AND LIKELY LINGERING OVER THE FAR E/SE
COUNTIES A LITTLE AFTER MIDNIGHT.

LOWERED THE TEMPERATURES IN THE SOUTHEAST WHERE THE STRATUS REFUSES
TO DISSIPATE AND TEMPERATURES WERE STRUGGLING TO GET OUT OF THE LOWER
60S. THE LAKE WIND ADVISORY CONTINUES. NO OTHER CHANGES TO THE
FORECAST.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WEE STILL EXPECTED TO MOVE
INTO THE WESTERN PORTIONS OF THE AREA BY EARLY AFTERNOON AND TRACK
EAST THROUGH THE EVENING. THUNDERSTORMS WERE ALREADY MOVING INTO THE
GREENVILLE AREA WITH SCATTERED THUNDERSTORMS MOVING THROUGH FOR THE
NEXT HOUR OR TWO. HAIL IS LIKELY FROM NOW THROUGH 2 PM. A LINE OF
THUNDERSTORMS WILL MOVE INTO THE REGION AFTER 2 PM. LOOK FOR
THUNDERSTORMS AT GLH FROM 2-6P...GWO/JAN 4-8P...MEI/GTR 7-11P AND HBG
FROM 8P UNTIL AFTER MIDNIGHT. IN ADDITION TO THUNDERSTORMS A TIGHT
PRESSURE GRADIENT WILL MAINTAIN WINDS FROM 10 TO 20KTS WITH GUSTS TO
30KTS POSSIBLE AT ALL SITES THROUGH MIDNIGHT. AFTER 6Z CONDITIONS SHOULD
IMPROVE ACROSS THE AREA. WITH SKIES CLEARING FROM THE WEST THROUGH
14Z. ANOTHER DISTURBANCE WILL APPROACH THE AREA MONDAY MORNING
BRINGING CLOUDS AND MAYBE A FEW SPRINKLES TO GLH/GWO/GTR. CEILINGS
WILL REMAIN ABOVE 3KFT. OTHERWISE...VFR CONDITIONS SHOULD PREVAIL AT
ALL SITES FROM 15Z THROUGH TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  60  79  53 /  78  88  20  13
MERIDIAN      73  59  77  50 /  57  94  31  26
VICKSBURG     73  58  79  50 /  88  77  18   9
HATTIESBURG   74  62  78  58 /  57  82  36  16
NATCHEZ       74  60  79  47 /  82  65  17   7
GREENVILLE    71  56  77  48 /  93  73  20  14
GREENWOOD     70  58  79  48 /  80  83  20  25

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR MSZ028>033-
     037>039-044>046-050>052-056>058-065-066-073-074.

     LAKE WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MSZ018-019-
     025>027-034>036-040>043-047>049-053>055-059>064-072.

LA...LAKE WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR LAZ007>009-
     015-016-023>026.

AR...LAKE WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR ARZ074-075.

&&

7
Hazardous weather outlook, Apr 12, 1:17 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
117 PM CDT SUN APR 12 2009

LAZ016-023>026-MSZ042>066-072>074-131830-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
117 PM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS ALONG AND SOUTH OF I-20.

.DAY ONE...TONIGHT AND MONDAY

SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE
AFTERNOON...THROUGH THIS EVENING TILL AROUND 3 AM AS A SQUALL LINE
PUSHES ACROSS THE REGION. PENNY TO QUARTER SIZED HAIL...DAMAGING WIND
GUSTS AND TORNADOES WILL BE POSSIBLE. THE POTENTIAL DOES EXIST FOR
SOME OF THIS TO REACH SIGNIFICANT LEVELS WITH DESTRUCTIVE WIND GUSTS
GREATER THAN 75 MPH AND A FEW STRONG TORNADOES. LOOK FOR THE MAIN
ACTIVITY TO OCCUR WEST OF I-55 BETWEEN 3 AND 8 PM...THEN ALONG AND
EAST OF I-55 FROM 8 PM TO 3 AM.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEED TONIGHT.

ARZ074-075-LAZ007>009-015-MSZ018-019-025-034>036-040-041-131830-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
BOLIVAR-SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-
SHARKEY-
117 PM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND THE DELTA REGION OF WEST CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED TO SCATTERED SEVERE STORMS WILL CONTINUE TO BE POSSIBLE THIS
AFTERNOON TILL 8 PM. PENNY TO QUARTER SIZED HAIL WILL BE THE PRIMARY
THREAT. HOWEVER...DAMAGING WINDS AND POSSIBLY EVEN A TORNADO MAY BE
POSSIBLE FOR LOCATIONS CLOSER TO I-20. MOST OF THIS ACTIVITY WILL
EXIT THE AREA BY 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED THROUGH MID EVENING.

MSZ026>033-037>039-131830-
GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
ATTALA-WINSTON-NOXUBEE-
117 PM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED TO SCATTERED SEVERE STORMS WILL BE POSSIBLE BETWEEN 8 PM AND
3 AM AS A LINE OF STORMS PUSH ACROSS THE REGION. PENNY TO QUARTER
SIZED HAIL LOOK TO BE THE PRIMARY RISK. HOWEVER...DAMAGING WIND AND
EVEN A TORNADO WILL BE POSSIBLE THE CLOSER TO I-20 YOU ARE LOCATED.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS THIS SAME AREA MONDAY
AFTERNOON AS THE COLD FRONT AND UPPER LOW MOVE OVER THE REGION. HAIL
AND DAMAGING WINDS WILL BE THE MAIN RISK BETWEEN 2 AND 8 PM.

OTHER WISE...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED TONIGHT AND THEN POSSIBLY AGAIN MONDAY
AFTERNOON.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME

In the hours before

Local storm report, Apr 12, 1:41 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
141 PM CDT SUN APR 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             HAMBURG                 33.23N 91.80W
04/12/2009  E1.25 INCH       ASHLEY             AR   EMERGENCY MNGR

0123 PM     HAIL             DREW                    33.81N 90.53W
04/12/2009  E1.00 INCH       SUNFLOWER          MS   LAW ENFORCEMENT

            QUARTER HAIL REPORTED BETWEEN DREW AND PARCHMAN

&&

JCULIN
Special weather statement, Apr 12, 1:55 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
155 PM CDT SUN APR 12 2009

MSZ018-019-034-121940-
BOLIVAR MS-SUNFLOWER MS-WASHINGTON MS-
155 PM CDT SUN APR 12 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 8 MILES WEST OF HOLLY RIDGE AT 155 PM
CDT...MOVING NORTHEAST AT 55 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTH CENTRAL WASHINGTON...NORTHERN SUNFLOWER AND
SOUTHEASTERN BOLIVAR COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

CAW
Local storm report, Apr 12, 2:25 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
225 PM CDT SUN APR 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     NON-TSTM WND DMG CLEVELAND               33.74N 90.73W
04/12/2009                   BOLIVAR            MS   EMERGENCY MNGR

            ROOF OFF HOUSE AND TREES DOWN ON POWERLINES IN THE CITY
            OF CLEVELAND. APPEARS TO BE ASSOCIATED WITH GRAVITY WAVE
            OR WAKE LOW FEATURE.

&&

GRG
Special weather statement, Apr 12, 2:27 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
227 PM CDT SUN APR 12 2009

MSZ018-019-034-122010-
BOLIVAR MS-SUNFLOWER MS-WASHINGTON MS-
227 PM CDT SUN APR 12 2009

AN AREA OF MODERATE TO HEAVY RAIN IS OCCURRING OVER
BOLIVAR...SUNFLOWER AND WASHINGTON COUNTIES. WINDS WILL SHIFT OUT OF
THE NORTHEAST WITH GUSTS UP TO 40 TO 50 MPH POSSIBLE. THESE ARE
GRADIENT WINDS IN RESPONSE TO THE SURFACE LOW TO OUR WEST.
HOWEVER...SUCH GUSTS COULD CAUSE DOWNED TREES AND MINOR DAMAGE.

PEOPLE IN WASHINGTON...SUNFLOWER AND BOLIVAR COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

CAW
Special weather statement, Apr 12, 2:38 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
238 PM CDT SUN APR 12 2009

LAZ024-026-MSZ059-122025-
CATAHOULA LA-CONCORDIA LA-JEFFERSON MS-
238 PM CDT SUN APR 12 2009

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 5 MILES WEST OF
ROSEFIELD TO 10 MILES WEST OF LARTO AT 238 PM CDT...MOVING EAST AT 45
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN EXTREME NORTHWESTERN JEFFERSON COUNTY...AND CONCORDIA AND
CATAHOULA PARISHES SHOULD MONITOR THESE STORMS CLOSELY.

CAW
Special weather statement, Apr 12, 3:42 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
342 PM CDT SUN APR 12 2009

MSZ060-122120-
ADAMS MS-
342 PM CDT SUN APR 12 2009

AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 13 MILES NORTHWEST OF
PINE RIDGE TO 25 MILES SOUTHWEST OF SIBLEY AT 342 PM CDT...MOVING
EAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN ADAMS COUNTY SHOULD MONITOR THESE STORMS CLOSELY.

CAW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:45 AM CDTLake Wind AdvisoryJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more19 hr
Apr 12, 11:46 AM CDTSevere Thunderstorm WarningJANWashington44 min
Apr 12, 12:41 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower, Washington49 min
Apr 12, 5:06 PM CDTSevere Thunderstorm WarningJANAdams, Jefferson39 min
Apr 12, 5:40 PM CDTSevere Thunderstorm WarningJANAdams, Franklin, Jefferson50 min
Apr 12, 6:25 PM CDTSevere Thunderstorm WarningJANFranklin, Lincoln65 min
Apr 12, 6:44 PM CDTSevere Thunderstorm WarningJANCopiah61 min
Apr 12, 3:05 PM CDTSevere Thunderstorm WarningJANCatahoula, Concordia40 min
Apr 12, 4:38 PM CDTSevere Thunderstorm WarningJANCatahoula, Concordia52 min
Apr 12, 4:45 PM CDTSevere Thunderstorm WarningJANMorehouse45 min
Apr 12, 10:50 AM CDTSevere Thunderstorm WarningJANAshley40 min
Apr 12, 11:22 AM CDTSevere Thunderstorm WarningJANAshley23 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.